EconPapers    
Economics at your fingertips  
 

Unexplained factors and their effects on second pass R-squared’s

Frank Kleibergen () and Zhaoguo Zhan

Journal of Econometrics, 2015, vol. 189, issue 1, 101-116

Abstract: We construct the large sample distributions of the OLS and GLS R2’s of the second pass regression of the Fama and MacBeth (1973) two pass procedure when the observed proxy factors are minorly correlated with the true unobserved factors. This implies an unexplained factor structure in the first pass residuals and, consequently, a large estimation error in the estimated beta’s which is spanned by the beta’s of the unexplained true factors. The average portfolio returns and the estimation error of the estimated beta’s are then both linear in the beta’s of the unobserved true factors which leads to possibly large values of the OLS R2 of the second pass regression. These large values of the OLS R2 are not indicative of the strength of the relationship. Our results question many empirical findings that concern the relationship between expected portfolio returns and (macro-) economic factors.

Keywords: Fama–MacBeth two pass procedure; Factor pricing; Stochastic discount factors; Weak identification; (Non-standard) Large sample distribution; Principal components (search for similar items in EconPapers)
JEL-codes: G12 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407615001876
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Unexplained factors and their effects on second pass R-squared’s (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:189:y:2015:i:1:p:101-116

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-08-20
Handle: RePEc:eee:econom:v:189:y:2015:i:1:p:101-116